Hi everyone i came onto this forum a while ago to talk about the really awful things that were happening to my fingernails, they were going a funny colour and lifting off my fingers. I was so upset and it was affecting my confidence, I know that sounds strange but it really did... I have at last seen them turn around and start healing! The right hand is back to normal and the left hand on its way.

So if anyone is having trouble with their nails, the improvement has been after using a steroid scalp lotion under my nails for six weeks and then for the rest of the time using oils and hand creams every day and also being extremely careful with my diet and making sure i get enough iron and vit E. I also wear gloves when doing any wet work. I am not sure which thing helped the most,.. it has taken a year to get them better.

I have seen the most fantastic helpful lovely dermatologist in London though so its been under his guidance really that they have have become better.

9 Replies

  • Very helpful when people come back and post like that. Thank you.

    Is it an over-the-counter scalp lotion?

  • No it was on prescription Calcitrol scalp lotion, they use it for psoriasis although the dermatologist didn't think it was psoriasis as I have no other places that were inflamed,.. he thought it was a dermatitis/eczema of the nail brought on by something I had used, he said it doesn't really matter what you call it they are all inflammatory conditions of the nail and need the same treatment. I have to say i didn't think at first it had made any difference but after the nails had started to grow I could see they were going to be OK.

    I just know how awful it made me feel when they were at their worst and thought if I could help anyone else who is feeling like that it would be good because i scanned the internet and everywhere for an answer and couldn't find one.

    The Neil's Yard Melissa hand cream and the rose-hip seed oil, it has biotin in it, made a huge difference as well I think. The other thing that helped was that the dermatologist was so helpful told me we would get there in the end which stopped me getting stressed about it, he took me seriously and kept in touch by email. I just wish all doctors were like that!!

    I have Hashimotos so I thought it could be to do with that but he said he didn't think so.

  • That's good to hear! I have a friend who has been having a similar issue. I shall mention this to her.

    One of the causes of finger nails lifting from the nail bed, other than low iron, is hyperthyroidism. This is the first thing they checked with her but it seemed to not be the cause. Maybe the lotion will help :)

  • Hi Pink Ninja Yes please read the reply to helvella. I hope they help your friend. It takes so long with nails to see any improvement but they will improve if she/he has the same problem as me. I felt so out of control seeing them disintegrate in front of my eyes, and actually those little hard bits at the end of our fingers turn out to be so important for so many things!! I know its not life and death but your nails do often reflect the state of your health and until you really know its not something nasty that could be systemic it is a real worry.

  • Ooooh, was that betacap scalp lotion? My hubby has terrible problems with nails lifting from the nail bed. He has a build up of dermatitis splitting and pushing the nail away from healthy tissue. It's agonising, but the dermatologist said it's something he just has to put up with! I will suggest this idea to him immediately, thank you, thank you, thank you :)

    In my case, I only have the standard paper thin, ridged, brittle hashi nails.

  • just seen Calcitrol - will check if it's the same thing x

  • Hi Joburton

    I have another solution as well for the problem of the formation of skin under the nails I have two fingernails that have had that problem. Its called diprosalic lotion which you use in the same way as the other and it stops the skin from forming once the nail has lifted. I am still using that one and it does work.

    I hope this helps.

  • Thank you, I will google it now. x

  • My own personal experience of nails lifting off the nailbed which stumped my GP, turned out to be too much T4 (I was on 200mcg at the time). I happened to be watching an episode of Chicago Hope where it was mentioned as a cause of nails lifting off the nailbeds. As soon as I reduced the dose down to 150mcg the nails settled down and re-attached to their beds.

You may also like...